Alabama, 2024

Hail and Damaging Winds in Alabama, May 24 to 25, 2024

May 24 to 25, 2024 · NWS BMX · 4 events in 2 counties and zones

A decaying Mesoscale Convective System (MCS) from the morning of May 24 over Tennessee produced an outflow boundary that sparked additional thunderstorm activity during the afternoon over Central Alabama. One of these storms produced quarter-size hail over Tuscaloosa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A decaying Mesoscale Convective System (MCS) from the morning of May 24 over Tennessee produced an outflow boundary that sparked additional thunderstorm activity during the afternoon over Central Alabama. One of these storms produced quarter-size hail over Tuscaloosa County. The next day, in conjunction with a passing shortwave, more thunderstorms developed along an additional outflow boundary over the central part of the Alabama. This activity pushed southeastward during the afternoon, with additional activity forming in southern and western counties into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 12:29 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 24, 12:29 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
129 PM CDT Fri May 24 2024

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 129 PM CDT FRI MAY 24 2024

The first storms of the afternoon are currently firing across
northern portions of Central Alabama and also across eastern
Mississippi. These storms are developing along an old outflow
boundary that is moving southeastward from previous MCS activity
that occurred in Tennessee early this morning. We've got plenty of
instability to work with this afternoon, with 3000-3500 J/kg of
SBCAPE, 40-50 knots of effective westerly bulk shear, and steep
lapse rates aloft. LI's are coming in between -5 and -8 along and
west of the I-65 corridor. Uncertainties currently exist in terms
of overall coverage of storms this afternoon, but it would not be
out of the question for another MCS or multiple clusters of storms
to develop and move southeast through this evening. The best
chance of this occurring would be where the severe storm has
currently developed in Monroe County, MS. With unidirectional
shear profiles, damaging straight-line winds and large hail will
be the main hazards with these storms. RAP analysis indicates the
highest amount of DCAPE across western and southwestern counties,
which could also help produce a better-defined cold pool boundary.
We'll see how trends evolve as we go through the afternoon.

In the meantime, likely PoPs will remain in the forecast for the
northern half of the area through this afternoon, with high PoPs
continuing to the southeast before diminishing into the overnight
hours. With westerly flow aloft continuing overnight, upper level
shortwave activity will help develop additional clusters of
showers and storms across southern Arkansas and northern
Mississippi. We'll watch those storms as they move east between
midnight and 7am, as some of those could be on the strong side
depending on how much available instability is still left from
today's activity. PoPs have been updated to high chance
probability due to the uncertainty in placement of the storms, but
may need to be increased into the likely category before all is
said and done. Strong to isolated severe storms will remain in the
forecast Saturday afternoon through Saturday night as another
shortwave impulse moves eastward. Scattered to perhaps numerous
showers and storms are possible if enough daytime heating occurs
behind the morning activity. In terms of the CAMs, some are
showing more convective development than others, but we should
have enough support in the synoptic scale for storm development.
Hail and gusty winds will be the main hazards through Saturday,
which will be conditional based on mesoscale conditions.

56/GDG

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 300 AM CDT FRI MAY 24 2024

A weakening cold front begins to slow to our northwest Sunday as the
main low pressure system lifts through the Midwest into the Great
Lakes region. For Central AL, it will be hot and humid ahead of the
boundary, though it still unclear whether the front actual pushes
into our area. We'll have to keep an eye on a possible MCS coming
down during the daytime on Sunday given the hot/humid conditions and
the convection along the front upstream. More details on that will
become available as we get closer. For now, there could be strong to
severe storms again Sunday, but there's quite a bit of uncertainty
on the exact timing. We might have continued storm chances Monday
and Tuesday before the main trough finally pushes to our east, but
again, mesoscale details will need to be worked out in the coming
days. Slightly cooler and drier air builds in by roughly midweek
leading to rain-free conditions and seasonable temperatures
Wednesday and Thursday.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 129 PM CDT FRI MAY 24 2024

VFR conditions are currently ongoing for all terminals, and
expected to last into the early afternoon hours before SHRA/TSRA
development occurs after 21z. At the current time, a TEMPO TSRA is
needed for northern sites and amendments will be likely through
the afternoon hours as confidence increases in development and
movement of storms. Expect rapid reductions in visibility and
variably gusty winds if any storm impacts a terminal location.
TSRA chances are reduced for MGM and TOI, but still possible
during the evening hours tonight. VFR conditions are expected
between 06z and 12z Saturday morning with a potential for
additional SHRA/TSRA activity. For now due to low confidence, have
not included mention in the TAFs at this time, but updates will
likely be needed.

56/GDG

&&

.FIRE WEATHER...

Several opportunities for rain and storms through the weekend, as
several impulses provide focus for convection, with enhanced
coverage during the afternoon and evening, especially across
northern counties. 20 foot winds will be from the south to
southwest at less than 10 mph through Sunday. Min RH value will be
near or above 50% through Sunday, with overnight recoveries near
100%.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  88  66  92 /  50  40  20  20
Anniston    68  88  69  91 /  60  40  20  20
Birmingham  71  89  71  92 /  60  40  20  10
Tuscaloosa  71  91  71  92 /  60  40  10   0
Calera      70  88  70  91 /  60  40  20  10
Auburn      70  86  70  89 /  50  30  10  10
Montgomery  72  90  71  92 /  40  30  10   0
Troy        71  90  70  92 /  30  30  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56/GDG
LONG TERM....25
AVIATION...56/GDG
Hazardous weather outlook, May 24, 2:05 AM CST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
305 AM CDT Fri May 24 2024

ALZ011>015-017>050-251115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
305 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe thunderstorms are possible across portions of
Central Alabama on Friday, generally noon through 9 PM. Threats are
damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional severe thunderstorms are possible Saturday and Sunday
afternoons. Threats are damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday, Saturday, and Sunday.

In the hours before

Special weather statement, May 24, 10:08 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1108 AM CDT Fri May 24 2024

ALZ014-241645-
Winston AL-
1108 AM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WINSTON COUNTY THROUGH
1145 AM CDT...

At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or near Haleyville, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haleyville, Brushy Lake, Needmore, Moreland, Ashridge, Weiss, Posey
Field Airport, Upshaw, Pebble, Delmar, Sipsey River Rec Area,
Grayson, and Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3428 8711 3410 8763 3431 8763
TIME...MOT...LOC 1607Z 239DEG 49KT 3422 8754

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

56
Special weather statement, May 24, 11:18 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1218 PM CDT Fri May 24 2024

ALZ018-241815-
Etowah AL-
1218 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ETOWAH COUNTY THROUGH
115 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Attalla, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gadsden, Rainbow City, Attalla, Reece City, Tabor Road, Aurora,
Gadsden Mall, Noccalula Falls, Gadsden Steam Plant, Howelton, Crudup,
Mountainboro, Gadsden Municipal Airport, Keener, Rockledge, Black
Creek, Northside, Gadsden Water Works, Wilsonia, and Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3411 8584 3411 8583 3413 8580 3412 8579
      3411 8580 3409 8579 3393 8613 3408 8626
      3420 8608 3420 8584
TIME...MOT...LOC 1718Z 235DEG 23KT 3405 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

05
Special weather statement, May 24, 12:13 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
113 PM CDT Fri May 24 2024

ALZ011>013-241915-
Fayette AL-Marion AL-Lamar AL-
113 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARION...NORTHWESTERN
FAYETTE AND LAMAR COUNTIES THROUGH 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bedford, or 10 miles southwest of Sulligent, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Guin, Brilliant,
Detroit, Beaverton, Gu-
Win, Bluff, Blooming Grove, Lamar County Airport, Brinn, Crews,
Bedford, Crossville, Twin, Gattman, and Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 8821 3421 8776 3369 8776 3367 8826
TIME...MOT...LOC 1812Z 259DEG 35KT 3382 8828

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

05
Special weather statement, May 24, 12:42 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
142 PM CDT Fri May 24 2024

ALZ020-241915-
Cherokee AL-
142 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE COUNTY
THROUGH 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little River Falls, or near Fort Payne, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Little River Canyon National Preserve, Blanche, Little River Falls,
New Moon, Chesterfield, and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 8548 3431 8571 3436 8566 3437 8563
      3439 8562 3440 8563 3440 8561 3444 8558
      3446 8558 3447 8557 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 1842Z 234DEG 24KT 3447 8561

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

05
Special weather statement, May 24, 1:10 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
210 PM CDT Fri May 24 2024

ALZ013-022-023-242015-
Fayette AL-Pickens AL-Tuscaloosa AL-
210 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TUSCALOOSA...
NORTHEASTERN PICKENS AND SOUTHERN FAYETTE COUNTIES THROUGH 315 PM
CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 7 miles northeast of Reform, moving northeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Berry, Ashcraft Corner, Bankston, Stone Wall, Fayette County Public
Lake, and New Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3353 8799 3353 8795 3356 8795 3374 8769
      3360 8747 3341 8801 3348 8806
TIME...MOT...LOC 1909Z 232DEG 22KT 3348 8796

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

05
Special weather statement, May 24, 2:03 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
303 PM CDT Fri May 24 2024

ALZ013-023-242100-
Fayette AL-Tuscaloosa AL-
303 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TUSCALOOSA AND
SOUTHERN FAYETTE COUNTIES THROUGH 400 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Samantha, or 14 miles northeast of Gordo, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Berry, Boley Springs, Bankhead Lock And Dam, Samantha, Binion Creek
Landing, Stone Wall, Whitson, Wiley, Moores Bridge, Windham Springs,
New Lexington, and Lake Tuscaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3369 8747 3369 8742 3360 8742 3360 8737
      3359 8737 3359 8732 3352 8732 3349 8730
      3349 8733 3347 8734 3345 8733 3346 8732
      3344 8731 3344 8730 3339 8729 3337 8782
      3361 8786
TIME...MOT...LOC 2003Z 264DEG 15KT 3348 8772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

05

The radar

The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tuscaloosa

When
May 24, 2:36 PM CST to 2:37 PM CST
Where
Tuscaloosa County, 0.58 mi E of Samantha
Measured
1 in hail
Reported by
Public
Coordinates
33.420, -87.610

Quarter-size hail was reported via broadcast media.

Thunderstorm Wind, Montgomery

When
May 25, 11:33 AM CST to 11:43 AM CST
Where
Montgomery County, 0.79 mi NW of Dublin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.039, -86.177

Several trees and power lines were downed along Highway 94 near Dublin and on Centerpoint Rd southeast of Dublin.

Thunderstorm Wind, Tuscaloosa

When
May 25, 4:25 PM CST to 4:31 PM CST
Where
Tuscaloosa County, 6.81 mi S of Elrod
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.152, -87.808

Multiple trees were downed and outbuildings were damaged along Foxfire Road.

Hail, Tuscaloosa

When
May 25, 4:35 PM CST to 4:38 PM CST
Where
Tuscaloosa County, 5.36 mi SSW of Coker
Measured
1 in hail
Reported by
Public
Coordinates
33.161, -87.742

Quarter-size hail report from image relayed via broadcast media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170310, 1170312, 1170317, 1170318.